Tornadoes · United States · Georgia · 2017
EF1 tornado, Silco to Midriver, Georgia, January 22, 2017
From Silco to Midriver, this EF1 tornado ran 1.6 miles across Camden County on January 22, 2017, touching down at 6:29 PM EST and reaching 120 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- January 22, 2017
- Touchdown
- 6:29 PM EST (23:29 UTC)
- Lifted
- 6:31 PM EST (23:31 UTC)
- On the ground
- 2 minutes
- Path length
- 1.6 miles (2.7 km)
- Path width
- 120 yards (110 m)
- Deaths
- 0
- Injuries
- 0
- County
- Camden County
- Touchdown point
- 30.954, -81.890
- Lift-off point
- 30.970, -81.869
- Record number
- 1701221729-01
The damage survey
10 damage points were recorded along this path by NWS JAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- Numerous large trees snapped and uprooted. Homes damaged from falling trees.
- Several large tree trunks were snapped
- Several large tree trunks snapped
- Numerous trees snapped with clear path through dense tree area
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An exceptionally rare high risk of severe storms was issued for the local forecast area with extremely strong shear including a 70 kt 850 mb jet combined with an anomalously deep mid level trough across the Gulf Coast region pumped Gulf of Mexico moisture and instability across the area head of a potent storm system. Two waves of severe storms moved across the forecast area, once during the pre-dawn and early morning hours across SE GA, then another squall line of discrete supercells and leading supercells across both SE GA and NE FL in the afternoon and evening. Three tornado touchdowns were confirmed in SE GA during this time period with 1 fatality in Columbia county Florida due to a tree falling on a mobile home. This was a very unusual strong storm system that brought all modes of severe weather to the Jacksonville Forecast area.
An EF1 tornado with peak winds of 110 mph stared in west central Camden County and tracked quickly NE at 50-65 mph before lifting NE of Woodbine just east of Horseshoe Cove Road. The main path was along or near the Satilla River and crossed the river at least 3 times in heavy forested areas. The tornado then crossed east of Interstate 95 briefly before hitting the Horseshoe subdivision which suffered significant damage. Significant trees damage and homes with fallen tree damage occurred along and at the end of the tornado path.
TDS tornado signature via Dual Pol radar products near Woodbine observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Jan 22, 3:14 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Jan 22, 3:14 PM EST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
314 PM EST Sun Jan 22 2017
...PARTICULARLY DANGEROUS SITUATION TORNADO WATCH IN EFFECT UNTIL 8
PM THIS EVENING...
.NEAR TERM /Through Tonight/...
Frontal boundary was moving back northward across southeast
Georgia this afternoon. A broken line of storms was moving across
northeast Florida and coastal southeast Georgia, and isolated
severe storms are possible along it.
An area of low pressure will rapidly deepen across Alabama and
northern Georgia late this afternoon into the evening, and a cold
front will continue to surge eastward. This is the main threat for
late this afternoon into the early evening. This squall line was
moving quickly eastward across the northeastern Gulf
northward...extending from a line from just west of Tallahassee,
FL to just west of Albany, GA. This line will move into the
western portion of our region between 4 and 5 pm...reach I-75 to
Waycross by 6 PM...and then Highway 301 to I-95 and the coast of
southeast Georgia by 7 PM...then the line should exit the region
before 9 PM. This is a Particularly Dangerous Situation, with
strong long-track tornadoes, hail up to lime size, and damaging
winds up to 85 mph possible.
Isolated to scattered showers are forecast to wrap around the area
of low pressure overnight tonight. Cooler temperatures are
forecast, with lows in the 50s.
.SHORT TERM /Monday and Tuesday/...
Monday: Large area of low pressure will move across the southeast
on Monday, and breezy conditions are expected. Westerly winds will
increase to 15-25 mph with gusts up to 30-35 mph. A Wind Advisory
could be required for portions of the region on Monday. Highs will
be in the 60s to near 70.
Tuesday: Area of low pressure will move to off the coast of the
mid Atlantic states on Tuesday, and weak high pressure will build
over the region in the afternoon. Mostly sunny skies will prevail
with highs in the mid 60s to near 70 degrees.
.LONG TERM /Wednesday through Saturday/...
An upper trough and surface low will push across the upper Great
Lakes on Wednesday, and a surface cold front will move into the
the southeast. High pressure will shift east to the Bahamas, with
southwesterly flow expected to prevail. Temperatures will warm
back into the 70s. The frontal boundary will move through the
region late Wednesday night and through the day on Thursday,
bringing a chance for showers. Northwesterly winds will then
prevail behind the front, with cooler conditions prevailing into
next weekend.
&&
.AVIATION...
Rounds of strong to severe storms will move through the TAF sites
this afternoon. The first one was moving through at 19-20Z, with
isolated severe storms. The main threat will be from 22-02Z with
wind gusts up to 85 mph, large hail up to lime size, and strong
long track tornadoes. The winds will be variable across Duval
County TAF sites for the next few hours due to a boundary over
the County. Southwesterly winds around 10 knots will prevail at
KSSI in the cold pool
&&
.MARINE...
A Gale Warning is in effect through Monday night for the offshore
Atlantic waters beyond 20nm offshore. Winds will increase to 30-35
knots with gusts up to 40 knots across the offshore waters, with
seas building to 7-11 feet. Nearshore: A Small Craft Advisory is
in effect through Monday night for winds of 20-25 knots.
Occasional gusts to gale force are possible.
A squall line with move through the waters late this afternoon
into the evening, with severe storms and waterspouts possible.
Strong winds will continue through Monday night before subsiding.
Rip Currents: Moderate risk of rip currents.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 53 65 44 66 / 30 20 0 0
SSI 57 66 47 64 / 60 20 0 0
JAX 57 66 45 67 / 50 10 0 0
SGJ 59 68 45 68 / 80 10 0 0
GNV 56 67 43 68 / 40 10 0 0
OCF 58 69 45 70 / 70 20 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch until 7 PM EST this evening for Hamilton.
Wind Advisory until 6 PM EST this evening for Alachua-Baker-
Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
St. Johns-Suwannee-Union.
GA...Flash Flood Watch until 7 PM EST this evening for Appling-
Atkinson-Bacon-Brantley-Charlton-Clinch-Coffee-Echols-
Inland Camden-Inland Glynn-Jeff Davis-Pierce-Ware-Wayne.
Wind Advisory until 6 PM EST this evening for Appling-Atkinson-
Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
Ware-Wayne.
AM...Gale Warning until 4 AM EST Tuesday for Waters from Altamaha
Sound GA to Fernandina Beach FL from 20 to 60 NM-Waters
from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60
NM.
Small Craft Advisory until 4 AM EST Tuesday for Coastal waters
from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&
Kennedy/Nelson/GuilletHazardous weather outlook, Jan 22, 2:24 PM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 224 PM EST SUN JAN 22 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-231930- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 224 PM EST SUN JAN 22 2017 ...PARTICULARLY DANGEROUS SITUATION TORNADO WATCH IN EFFECT UNTIL 8 PM... ...HIGH RISK OF SEVERE WEATHER TODAY... ...FLASH FLOOD WATCH IN EFFECT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... PARTICULARLY DANGEROUS SITUATION TORNADO WATCH IN EFFECT UNTIL 8 PM THIS EVENING FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. LARGE HAIL UP TO LIME SIZE...DAMAGING WINDS UP TO 85 MPH...AND STRONG LONG- LIVED TORNADOES ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING. RAINFALL AMOUNTS UP TO 8 INCHES HAVE ALREADY OCCURRED ACROSS PORTIONS OF SOUTHEAST GEORGIA. AN ADDITIONAL 2 TO 4 INCHES OF RAIN IS POSSIBLE. 1 TO 3 INCHES OF RAIN IS POSSIBLE ACROSS NORTHEAST FLORIDA. WIND ADVISORY IN EFFECT THIS AFTERNOON DUE TO SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH. WINDS WILL BE STRONGER IN THUNDERSTORMS. A GALE WARNING IS IN EFFECT FOR THE OFFSHORE COASTAL WATERS AND A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS THROUGH MONDAY NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... GALE WARNING FOR THE OFFSHORE COASTAL WATERS AND A SMALL CRAFT ADVISORY FOR THE NEAR SHORE WATERS WILL BE IN EFFECT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Local storm report, Jan 22, 5:26 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
526 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL BLACKSHEAR 31.30N 82.24W
01/22/2017 E0.75 INCH PIERCE GA TRAINED SPOTTER
IN ADDITION TO PENNY SIZE HAIL THERE WAS A COUPLE OF
FUNNEL CLOUDS REPORTED.
&&
PPETERSLocal storm report, Jan 22, 5:27 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
527 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 5 S DOUGLAS 31.43N 82.85W
01/22/2017 COFFEE GA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED SINGLE WIDE MOBILE HOME
DAMAGED SOUTH OF DOUGLAS.
&&
AKENNEDYLocal storm report, Jan 22, 5:35 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
535 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 2 NW LAKE GENEVA 29.80N 82.03W
01/22/2017 CLAY FL BROADCAST MEDIA
TREES DOWN NEAR KEYSTONE HEIGHTS
&&
PPETERSLocal storm report, Jan 22, 5:43 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
543 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG LIVE OAK 30.29N 82.99W
01/22/2017 SUWANNEE FL EMERGENCY MNGR
EMERGENCY MANAGER REPORTED TREES AND POWERLINES DOWN
COUNTY WIDE.
&&
AKENNEDYLocal storm report, Jan 22, 5:44 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
544 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL LIVE OAK 30.29N 82.99W
01/22/2017 M0.25 INCH SUWANNEE FL EMERGENCY MNGR
PEA SIZED HAIL AND A GUST TO 44 MPH WAS RECORDED AT THE
EMERGENCY OPERATIONS CENTER.
&&
AKENNEDYLocal storm report, Jan 22, 5:59 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
559 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 6 NNE WILLACOOCHEE 31.42N 83.00W
01/22/2017 COFFEE GA EMERGENCY MNGR
SINGLE WIDE TRAILER HOME FLIPPED OVER, 2 CHICKEN HOUSES
DESTROYED, 1 CHICKEN HOUSE DAMAGED, TREES DOWN, AND
IRRIGATION PIVOT TURNED UPSIDE DOWN NEAR HEBRON CHURCHILL
ROAD AND MORA ROAD
&&
PPETERSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jacksonville, FL (KJAX), 12:00Z
11.5 hours before the tornado, 54 km from the path. January 22, 2017.
- Mixed-layer CAPE
- 765 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 214 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 376 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 8.3
- 0-3 km lapse rate
- 5.4 K/km
Jacksonville, FL (KJAX), 00:00Z
0.5 hours after it, 54 km from the path. January 23, 2017.
- Mixed-layer CAPE
- 1692 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 1722 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 527 m²/s²
- 0-3 km storm-relative helicity
- 651 m²/s²
- Significant tornado parameter
- 7.1
- Supercell composite
- 23.4
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Brunswick/Malcolm (SSI), 51 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jacksonville radar (KJAX), 56 km away, was scanning. The volume nearest the touchdown began at 23:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of January 22, 2017
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 22 | 2:56 AM EST | EF2 | Thomas, GA | 18.7 | 700 | 3 | $270,000 | |
| January 22 | 3:29 AM EST | EF3 | Brooks, GA | 24.7 | 700 | 11 | 45 | $2.5 million |
| January 22 | 4:25 AM EST | EF1 | Liberty, GA | 0.6 | 250 | |||
| January 22 | 4:47 AM EST | EF1 | Coffee, GA | 3.1 | 1,200 | |||
| January 22 | 5:52 AM EST | EF1 | Appling, GA | 11.1 | 1,900 | |||
| January 22 | 7:00 AM EST | EF1 | Lowndes, GA | 4.8 | 400 | $250,000 | ||
| January 22 | 12:36 PM CST | EF0 | Tuscaloosa, AL | 0.3 | 200 | |||
| January 22 | 1:02 PM CST | EF1 | Henry, AL | 5.5 | 100 | $100,000 | ||
| January 22 | 1:06 PM CST | EF1 | Bullock, AL | 2.0 | 320 | |||
| January 22 | 2:38 PM EST | EF2 | Clay, GA | 12.0 | 400 | 1 | $650,000 | |
| January 22 | 1:46 PM CST | EF0 | Lee, AL | 4.8 | 200 | |||
| January 22 | 2:50 PM EST | EF1 | Franklin, FL | 2.4 | 350 | |||
| January 22 | 2:00 PM CST | EF1 | Lee, AL | 3.1 | 540 | |||
| January 22 | 3:15 PM EST | EF3 | Dougherty, GA | 70.4 | 2,200 | 5 | 88 | $310 million |
| January 22 | 3:52 PM EST | EF1 | Crisp, GA | 6.9 | 300 | $20,000 | ||
| January 22 | 4:00 PM EST | EF1 | Crisp, GA | 0.3 | 900 | $10,000 | ||
| January 22 | 4:15 PM EST | EF1 | Bleckley, GA | 2.2 | 100 | $20,000 | ||
| January 22 | 4:22 PM EST | EF0 | Bleckley, GA | 0.6 | 50 | $10,000 | ||
| January 22 | 4:47 PM EST | EF1 | Atkinson, GA | 3.1 | 1,200 | |||
| January 22 | 6:26 PM EST | EF1 | Camden, GA | 16.6 | 120 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.